Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

A metric characterization of cells


Author: Ellard Nunnally
Journal: Trans. Amer. Math. Soc. 184 (1973), 317-325
MSC: Primary 54F65; Secondary 54E45
MathSciNet review: 0326693
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine finite dimensional compact convex metric spaces each having the property that the union of two line segments in the space, having more than one point in common, is a line segment. The question has been asked (Borsuk; Bing) whether each such space is a cell. The answer is yes if the dimension of the space is $ \leq 2$ (Lelek and Nitka) or 3 (Rolfsen). Here we provide an affirmative answer for arbitrary finite dimension provided the space has the additional property that the join of any point to any line segment in the space is a convex set.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F65, 54E45

Retrieve articles in all journals with MSC: 54F65, 54E45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0326693-3
PII: S 0002-9947(1973)0326693-3
Article copyright: © Copyright 1973 American Mathematical Society